Antidepressants Getting You Down? How to Cope with Six Common Side Effects.

Antidepressants Getting You Down? How to Cope with Six Common Side Effects.

Posted on: June 15, 2015

Have unwanted side effects from your antidepressant medication left you wondering if the treatment might be worse than the depression itself? Good news! Many side effects can be managed effectively — without discontinuing or changing your medication. Here are some tips to help you cope.

How to cope with common side effects of antidepressants

Headaches and Gastric Upset

In a recently published study, data from over 40,000 patients was reviewed to estimate the rate of antidepressant side effects. The authors found headache to be the most frequently reported side effect from antidepressant medication (up to 11%), followed by nausea and vomiting (up to 4%). 

While many patients experience headache or gastric upset when starting antidepressant therapy, the good news is that these unpleasant symptoms often resolve on their own in a week or two. Headaches can usually be relieved with an over-the-counter pain reliever such as acetaminophen. 

To minimize nausea and vomiting, try taking your medication with food and eat smaller, more frequent meals. Venlafaxine is an antidepressant medication that is often started with a low dose then gradually increased, as tolerated, over several days. Follow your physician’s instructions when starting this medication in order to minimize the symptoms of nausea. 

Diarrhea is a common side effect with the antidepressant medication called sertraline.  Unfortunately, the diarrhea may not go away with continued therapy. Dietary changes or an over-the-counter anti-diarrheal agent may be an effective strategy for coping with mild symptoms, but if the diarrhea is severe or doesn’t improve speak to your physician.

Dry Mouth

Dry mouth is an annoying side effect that may persist throughout treatment. Try chewing sugarless gum or sucking on sugar-free candy for relief. Drink plenty of water and try to cut back on beverages with caffeine or alcohol. Regular brushing and flossing is important because a dry mouth may increase your risk of cavities. There are toothpastes and oral rinses specially formulated for dry mouth that may be helpful as well. Ask your pharmacist for recommendations.

Insomnia

Insomnia or difficulty sleeping is a common complaint, but this side effect can often be managed by changing the time of day you take your dose. If you take your antidepressant medication once a day, try taking it early in the day instead of at night. Of course, it is always wise to avoid caffeine late in the day and to keep a regular bed-time schedule. Talk to your doctor or pharmacist for additional strategies if the insomnia persists.

Sleepiness

Sedation or sleepiness is particularly common with the antidepressants trazodone and mirtazapine. These medications are usually best taken at bedtime.  As with insomnia, this side effect can often be managed by changing the time of day you take your medication. Avoid driving or operating heavy machinery if you are fatigued. If bothersome day-time sleepiness persists, see your doctor. Changing to a less-sedating antidepressant, such as bupropion, may be an option.

Weight Gain

Weight gain is a common reason patients discontinue taking their antidepressant medication. Weight gain may be caused by the properties of the medication, as well as by individual lifestyle choices. Increased appetite may also just be a result from the depression lifting!   

Amitriptyline, mirtazapine, and paroxetine have been associated in studies with the greatest weight gain while duloxetine and venlafaxine generally have little effect on weight. Bupropion has the lowest incidence of weight gain and sometimes even causes weight loss.  

Take steps to avoid weight gain as soon as possible when starting antidepressant medication. Make healthy food choices and limit your intake of sweets and sugary soft drinks. Exercise may help to relieve the symptoms of depression in addition to preventing weight gain. Speak with your doctor if you are bothered by significant weight gain. 

Sexual Functioning

Sexual functioning side effects (e.g., difficulties with arousal, erection, and orgasm) may be dose-related and persist throughout therapy. There are numerous strategies for alleviating this problem, including add-on medications, dose reductions, or switching to a different medication. 

Sexual difficulty is least likely with bupropion. Bupropion may be used alone to treat depression or as an add-on medication to alleviate sexual functioning problems. Speak to your physician if sexual functioning problems persist and are problematic for you. There are treatment options available to help.

Don't Be Afraid to Speak Up

All antidepressant medications have side effects, but you may or not experience a particular side effect. Studies have shown that only 40% of patients talk to their prescribing physician about side effects, regardless of how troublesome they may be. Don’t be afraid to speak up! 

Bothersome side effects may occur before the depression improves, but they can generally be managed with the help of your physician or pharmacist.  Minor side effects often go away after your body adjusts to the medication. Try staying on your medication for a few weeks to see if symptoms resolve. 

Also, it is important to remember that antidepressant medications do not work immediately. Generally you can expect improvement in the physical symptoms of depression (e.g. aches and pains, appetite change, lack of energy, etc.) after 1-2 weeks of antidepressant therapy. It may take 4-6 weeks of medication therapy for the psychological symptoms of depression (e.g. low mood, loss of interest, anxiety, etc.) to improve. Finally, if you have suicidal thoughts or experience worsening symptoms, contact your health care provider immediately.

Image credit

Share

Leave a Reply

Mercy Medical Center | 1320 Mercy Drive NW, Canton, OH 44708 | info@cantonmercy.org
Contact Us | Careers | Privacy Policy | Copyright © 2017 Mercy Medical Center